Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 24, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2018, 12:44 PM CDT for George County, Mississippi. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 12:44 PM CDT (17:44 UTC)
- Expired
- May 17, 2018, 1:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County George County, MS
The radar
The Mobile radar (KMOB), 35 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 12:58 PM CDT | TSTM WND DMG | 2 Ene Basin, MS | PICTURES OF TREES AND LARGE LIMBS DOWN IN THE BASIN COMMUNITY (SOUTHERN GEORGE COUNTY) VIA EMA AND MEDIA. |
| May 17, 12:58 PM CDT | HAIL 1 | 3 Sw Evanston, MS | DAMAGE TO VEHICLES NEAR THE HIGH SCHOOL ON OLD 63S AND SHERIFF VEHICLES HAVE CRACKED WINDSHIELDS SOUTH OF LUCEDALE, MS. |
| May 17, 1:00 PM CDT | HAIL 1 | 4 Se Basin, MS | PHOTOS OF 1 INCH HAIL IN THE BASIN COMMUNITY (RELAYED VIA MEDIA ON SOCIAL MEDIA). |
| May 17, 1:00 PM CDT | HAIL 1.5 | 2 Sse Evanston, MS | PICTURES OF PING PONG BALL SIZE HAIL SOUTH OF LUCEDALE, MS. REPORTS RECEIVED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1317 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
475
WUUS54 KMOB 171744
SVRMOB
MSC039-171830-
/O.NEW.KMOB.SV.W.0024.180517T1744Z-180517T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1244 PM CDT THU MAY 17 2018
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Eastern George County in southeastern Mississippi...
* Until 130 PM CDT.
* At 1243 PM CDT, a severe thunderstorm was located 10 miles south of
Lucedale, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lucedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3099 8849 3085 8842 3074 8841 3073 8871
3083 8876
TIME...MOT...LOC 1743Z 246DEG 9KT 3079 8865
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
503
WWUS54 KMOB 171805
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
105 PM CDT THU MAY 17 2018
MSC039-171830-
/O.CON.KMOB.SV.W.0024.000000T0000Z-180517T1830Z/
George MS-
105 PM CDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHEASTERN GEORGE COUNTY...
At 104 PM CDT, a severe thunderstorm was located 7 miles south of
Lucedale, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. Large damaging hail was recently reported
south of Lucedale at the George County High School.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lucedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3085 8842 3074 8841 3073 8862 3084 8867
3096 8847
TIME...MOT...LOC 1804Z 248DEG 13KT 3082 8856
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:03 PM CDT, 41 minutes earlier.
Area forecast discussion, May 17, 12:03 PM CDT, 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 1203 PM CDT Thu May 17 2018 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 18Z issuance...General VFR CIGs/VISBYs expected through the day, with local drops in eastward moving tsra beginning to develop over Mississippi. Tonight, drops into low end MVFR levels possible in fog prone areas, but general VFR conditions are expected soon after sunrise. /16 && .PREV DISCUSSION... /issued 1143 AM CDT Thu May 17 2018/ DISCUSSION...See updated information for land areas below. UPDATE...No updates planned attm, with current package on track. A line of tsra is moving across Wayne and Choctaw counties, and am expecting more to develop south and west of these counties as the forecast moves into the afternoon. The activity south of the coast has moved south of 60NM and am expecting any further activity to develop onshore and move south. /16 PREV DISCUSSION... /issued 648 AM CDT Thu May 17 2018/ DISCUSSION...Updated for latest aviation discussion below. AVIATION... 12Z issuance...Patchy dense fog with localized LIFR to VLIFR visibility reductions has recently developed in the vicinity of K0J4, KCEW and KNSE. These conditions should only last through around 13-14Z before visibility should rapidly improve. Primary aviation concerns later today will be development of scattered to numerous TSRA over our region capable of producing localized strong winds and MVFR or lower conditions. Storms should develop around 17Z and continue through the afternoon and evening hours. PREV DISCUSSION... /issued 451 AM CDT Thu May 17 2018/ NEAR TERM /Now Through Thursday night/...A broad upper level trough continues to extend across the central Gulf Coast region and into the northern and central Gulf of Mexico early this morning, while weak surface low pressure and surface troughing also extends across the Mississippi valley and through the central Gulf Coast region. A weak shortwave impulse on the base of the upper level trough has aided in the development of scattered showers and thunderstorms overnight across portions of southwest and south central AL, and radar continues to show weakening convection from near Greenville to Evergreen as of 4 A.M. CDT. An upper level low will slowly translate from southern Missouri toward western Tennessee today, while the upper level trough axis will continue to extend southeastward from this feature across the central Gulf coast region and the adjacent central Gulf of Mexico. Another shortwave impulse looks to round the base of the trough axis and move from the Lower Mississippi Valley toward southeast MS and southwest and south central AL this afternoon and evening. A weak area of surface low pressure also becomes positioned across the vicinity of eastern MS and western AL by later this afternoon, while a weak attendant surface boundary/front pushes southeastward toward southeast MS and interior southwest AL. Ascent ahead of these features should aid in the development of scattered to numerous showers and thunderstorms that should propagate into southeast MS and adjacent southwest AL during the early to mid afternoon hours, while additional scattered to numerous showers and storms also develop across portions of south central AL and the FL panhandle along the surface trough axis. WRF-ARW and HRRR trends lend confidence to increasing POPs to 60-70% over much of the interior today, with high end scattered coverage (50%) near the immediate coast. RAP forecast soundings show decent CAPE values between 1500- 2500 J/KG across a good portion of southeast MS, southwest AL and portions of the FL panhandle this afternoon. Although deep layer shear will be weak across our area today, forecast soundings show dry air in the mid levels with computed DCAPE values up to around 1000 J/KG. There is therefore some concern that the stronger storm cells that develop could produce strong to locally damaging wind gusts today and will mention this potential in the HWO. CAPE values and lapse rates could also be supportive of hail in the stronger storm cores today. We continued to trend high temperatures just a little above guidance again today, with readings in the upper 80s to around 90 degrees over most locations. The upper level trough will slowly pivot eastward across our forecast area tonight and deeper moisture will tend to shift toward the eastern part of our CWA. Will maintain a chance of showers and storms across the region during the evening, with better chances for convection shifting toward the eastern zones overnight. Another mild and muggy night can otherwise be expected. /21 SHORT TERM /Friday Through Saturday night/...A broad trough will continue over the area on Friday before lifting out on Saturday as an upper ridge builds over the region. Meanwhile, a sfc ridge of high pressure will continue from the western Atlantic to the central Gulf coast. This will maintain scattered showers and thunderstorms each day, decreasing slightly on Saturday as the upper ridge builds. /13 LONG TERM /Sunday Through Wednesday/...A surface high pressure ridge extends west across the area through most of the period. As a result, a typical summer-like pattern will continue through the period. Scattered afternoon and evening showers and thunderstorms, with high temps in the upper 80s and lower 90s and lows ranging from the upper 60s inland to lower 70s at the coast. /13 MARINE...A light offshore flow near bays and sounds and the near shore waters prevail early this morning with light westerly flow well offshore. A light to moderate southwesterly to southerly flow will develop over the marine area late this morning into this afternoon as a trough of low pressure extends across the central Gulf Coast region. This flow pattern generally continues into Saturday before winds become more south to southeast late this weekend into early next week as a ridge of high pressure becomes situated over the southeastern U.S. and adjacent western Atlantic. /21 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, May 17, 6:01 AM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 601 AM CDT Thu May 17 2018 ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079- 181115- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene- Stone-George- 601 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida...southeast Mississippi and the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected to develop across the area again, especially during the afternoon and evening hours. A few storms could become strong to marginally severe this afternoon, capable of producing strong to locally damaging wind gusts, hail, frequent cloud to ground lightning strikes, and locally heavy rainfall. There is a moderate risk of rip currents along the Alabama and northwest Florida panhandle beaches today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a moderate risk of rip currents along the Alabama and northwest Florida Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is currently not anticipated. GMZ630>632-634>636-650-655-670-675-181115- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 601 AM CDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will be capable of producing locally strong wind gusts and higher seas over the marine area today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Winds and seas will be locally higher near isolated to scattered showers and thunderstorms. Otherwise, the probability for widespread hazardous weather is low.
In the hours before
Special weather statement, May 17, 11:26 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
1126 AM CDT THU MAY 17 2018
ALZ051-171715-
Choctaw AL-
1126 AM CDT THU MAY 17 2018
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CHOCTAW COUNTY UNTIL 1215 PM CDT...
At 1126 AM CDT, the strong thunderstorm was located over Kinterbish,
or 7 miles southeast of Cuba, moving east at 30 mph.
Winds in excess of 30 mph will be possible with this storm.
This storm will remain over mainly rural areas of northern Choctaw
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
3230 8800 3228 8801 3228 8802 3227 8802
3226 8801 3222 8801 3222 8843 3231 8842
TIME...MOT...LOC 1626Z 267DEG 26KT 3234 8832Special weather statement, May 17, 11:34 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
1134 AM CDT THU MAY 17 2018
ALZ051-MSZ067-171715-
Choctaw AL-Wayne MS-
1134 AM CDT THU MAY 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN CHOCTAW AND NORTHEASTERN WAYNE COUNTIES UNTIL
1215 PM CDT...
At 1134 AM CDT, the strong thunderstorms were located along a line
extending from 4 miles southeast of Snell to 6 miles southeast of De
Soto, and moving east at 20 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Butler, Lisman, Pennington, Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3222 8801 3217 8801 3214 8804 3209 8805
3206 8807 3207 8810 3206 8812 3201 8812
3180 8830 3184 8875 3190 8847 3222 8843
TIME...MOT...LOC 1634Z 266DEG 18KT 3214 8844 3191 8864Special weather statement, May 17, 12:13 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
1213 PM CDT THU MAY 17 2018
ALZ051-052-MSZ067-171800-
Choctaw AL-Washington AL-Wayne MS-
1213 PM CDT THU MAY 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CHOCTAW...NORTHWESTERN WASHINGTON AND NORTHEASTERN WAYNE
COUNTIES UNTIL 100 PM CDT...
At 1212 PM CDT, the strong thunderstorms were located along a line
extending from 6 miles southeast of Kinterbish to 9 miles south of
Crandall, and moving southeast at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Butler, Lisman, Silas, Pennington, Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
3228 8802 3218 8801 3214 8804 3209 8804
3205 8812 3199 8810 3201 8809 3200 8809
3200 8808 3163 8830 3184 8862 3186 8860
3190 8847 3207 8845 3231 8827
TIME...MOT...LOC 1712Z 306DEG 13KT 3228 8820 3183 8851Special weather statement, May 17, 12:20 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Mobile AL 1220 PM CDT THU MAY 17 2018 MSZ079-171800- George MS- 1220 PM CDT THU MAY 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHEASTERN GEORGE COUNTY UNTIL 100 PM CDT... At 1220 PM CDT, the strong thunderstorm was located 9 miles northwest of Wade, or 14 miles southwest of Lucedale, moving east at 15 mph. Winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern George County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3081 8877 3087 8842 3074 8842 3073 8877 TIME...MOT...LOC 1720Z 268DEG 11KT 3073 8869
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:20 PM CDT | Special Weather Statement | MOB | George | 40 min |
| May 17, 12:42 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 48 min |
| May 17, 1:21 PM CDT | Severe Thunderstorm Warning | MOB | George | 39 min |
| May 17, 2:25 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 29 min |
| May 17, 4:02 PM CDT | Special Weather Statement | MOB | Wayne | 43 min |
| May 17, 5:04 PM CDT | Special Weather Statement | MOB | Greene | 41 min |
| May 17, 5:10 PM CDT | Severe Thunderstorm Warning | MOB | Greene | 50 min |
| May 17, 6:15 PM CDT | Special Weather Statement | MOB | George | 45 min |
| May 17, 6:20 PM CDT | Severe Thunderstorm Warning | MOB | George | 40 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.